MAUDE Adverse Event Report: MINERVA SURGICAL, INC MINERVA DISPOSABLE HANDPIECE, STERILE; ENDOMETRIAL ABLATION DEVICE

MINERVA SURGICAL, INC MINERVA DISPOSABLE HANDPIECE, STERILE; ENDOMETRIAL ABLATION DEVICE
Catalog Number MIN9770
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Bowel Burn (1756); Uterine Perforation (2121)
Date of Event 05/14/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Minerva surgical conducted an interview with the treating physician.The treating physician stated that prior to ablation, the patient received a laparoscopic tubal ligation, a diagnostic hysteroscopy, and a d&c.The physician inserted the handpiece and passed uit, the controller errored, the handpiece was removed and replaced due to accidental contamination.Procedure has been completed using a second device.After the ablation procedure, diagnostic hysteroscopy was performed and the doctor suspected a uterine perforation, which was confirmed laparoscopically.Unintended thermal effect on the bowel and ureter was observed.General surgeon and urologist were consulted and both concluded that the burns were superficial and no additional surgical intervention was required.The patient was released the next day with a drainage tube and has been seen in the office a few times where the drainage tube was removed.It's been confirmed the patient is doing well.As this patient underwent concomitant procedures, minerva surgical cannot definitively pinpoint which procedure caused the perforation.It is possible that the uit did not miss the perforation because full perforation was not present.The likely scenario and potential root cause of this complication is related to device being mal-positioned deep in the myometrium but without a full thickness perforation at the time of the uit, which in turn allowed for it to pass.Under this scenario a transmural burn with formation of a mechanical perforation during the energy delivery cycle is possible and may result in unintended thermal effect.Minerva surgical has requested the return of the disposable handpiece and as of the date of this report the investigation is ongoing.The lot number was provided by the customer, and a device history review was performed.The handpieces met all qa specifications prior to being released.Perforations and injuries such as thermal injuries are known complications of an endometrial ablation procedure.Complications associated with perforations and thermal injury are addressed in the warning and caution sections of the operator's manual and instructions for use, including the statements: use caution not to perforate the uterine wall when sounding, dilating, or inserting the disposable handpiece.Activation of the minerva disposable handpiece in the setting of a uterine perforation is likely to result in serious patient injury.Excessive force applied during placement of the disposable handpiece may result in tissue injury, including perforation.Although designed to detect a perforation of the uterine wall, this test is an indicator only, and it might not detect all perforations.Clinical judgment must always be used.Post-treatment, any patient-reporting signs/symptoms that could indicate a serious complication, e.G., bowel injury, should be thoroughly evaluated without delay.As with all endometrial ablation procedures, serious injury or death can occur, including but not limited to, infection and injury to adjacent tissue, such as bowel, bladder, vagina, vulva, and/or perineum.
 
Event or Problem Description
It was reported that on (b)(6) 2025 a minerva endometrial ablation procedure was performed on a patient suffering from aub and suspected adenomyosis.The handpiece was inserted, passed the uterine integrity test (uit) and performed the full ablation cycle.Post ablation hysteroscopy was attempted; however, distention could not be obtained.Diagnostic laparoscopy was performed and confirmed a perforation about 1 cm from the right cornu.Superficial burns were identified on the sigmoid colon and right ureter and it was determined no surgical intervention was required.The patient was kept overnight for monitoring and went home the next day.

Brand Name
MINERVA DISPOSABLE HANDPIECE, STERILE
Common Device Name
ENDOMETRIAL ABLATION DEVICE
Manufacturer (Section D)
MINERVA SURGICAL, INC
4255 burton dr.
santa clara 95054
Manufacturer (Section G)
MINERVA SURGICAL, INC.
4255 burton drive
santa clara CA 95054
Manufacturer Contact
rachel nankervis
4255 burton drive
santa clara, CA 95054
MDR Report Key22194402
Report Number3011011193-2025-00008
Device Sequence Number8738105
Product Code MNB
UDI-Device Identifier00862393000162
UDI-Public00862393000162
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue NumberMIN9770
Device Lot Number24K23-01
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2025
Initial Report FDA Received Date06/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient SexUnknown